Vol. 13, No. 2, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 5, 1501–1870
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author index
To appear
Other MSP journals
Optimal constants for a nonlocal approximation of Sobolev norms and total variation

Clara Antonucci, Massimo Gobbino, Matteo Migliorini and Nicola Picenni

Vol. 13 (2020), No. 2, 595–625

We consider the family of nonlocal and nonconvex functionals proposed and investigated by J. Bourgain, H. Brezis and H.-M. Nguyen in a series of papers of the last decade. It was known that this family of functionals Gamma-converges to a suitable multiple of the Sobolev norm or the total variation, depending on the summability exponent, but the exact constants and the structure of recovery families were still unknown, even in dimension 1.

We prove a Gamma-convergence result with explicit values of the constants in any space dimension. We also show the existence of recovery families consisting of smooth functions with compact support.

The key point is reducing the problem first to dimension 1, and then to a finite combinatorial rearrangement inequality.

Gamma-convergence, Sobolev spaces, bounded-variation functions, monotone rearrangement, nonlocal functional, nonconvex functional
Mathematical Subject Classification 2010
Primary: 26B30, 46E35
Received: 27 May 2018
Revised: 23 December 2018
Accepted: 7 March 2019
Published: 19 March 2020
Clara Antonucci
Scuola Normale Superiore
Massimo Gobbino
Università degli Studi di Pisa
Matteo Migliorini
Scuola Normale Superiore
Nicola Picenni
Scuola Normale Superiore